Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 92, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 23, 1996, 5:07 PM CDT for Baldwin County, Alabama. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 1996, 5:07 PM CDT (22:07 UTC)
- Expired
- May 23, 1996, 6:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:15 PM CDT | Hail 1.75 | Bay Minette, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 232207 SVRMOB ALC003-232300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 507 PM CDT THU MAY 23 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...NORTHERN BALDWIN COUNTY AT 505 PM CDT MOBILE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 5 MILES EAST OF BAY MINETTE. THIS STORM WAS DRIFTING SLOWLY NORTHWEST AND WILL IMPACT THE COMMUNITY OF DYAS BEFORE 530 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:51 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 23, 2:51 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 250 PM CDT THU MAY 23 1996 MID LEVEL FLOW BECOMES INCREASINGLY MERIDIONAL THROUGH THE PERIOD AS LOW DIGS INTO THE SOUTHWEST U.S. WHILE DEEP RIDGE AMPLIFIES OVER THE SOUTHEAST IN RESPONSE TO THE DIGGING LOW. SURFACE ANALYSIS HINTS AT A BOUNDARY EXTENDING FROM TOI TO JUST NORTH OF MEI SEEN BEST AS A DEWPOINT GRADIENT. KMOB RADAR BEGINNING TO SHOW SEA BREEZE ENTERING THE GULF COAST WITH SOUTHERLY WINDS BEING REPORTED AT MOST COASTAL STATIONS. TCU VISIBLE OUT THE WINDOW WITH 4KM VISIBLE SHOWING DEVELOPMENT NORTH OF THE SEA BREEZE BUT IS FIGHTING ISENTROPIC SUBSIDENCE ALOFT. PNS HAS MANAGED TO HIT 98 /AT LEAST!/ AGAIN BEFORE COOLER GULF FLOW BEGAN. EXPECT SEA BREEZE ACTIVITY FOR THE NEXT TWO DAYS AS WELL DUE TO LIGHT SOUTHERLY FLOW. ISENTROPIC SUBSIDENCE WILL WEAKEN OVER EASTERN CWA THROUGH 48 HRS ALLOWING FOR BETTER SEA BREEZE ACTIVITY THERE. ATLANTIC MOISTURE HAVING TROUBLE GETTING INTO CWA AS H7-5 RIDGE BUILDS OVER AREA AS CWA WILL ACTUALLY EXPERIENCE A SLIGHT DRYING TREND THROUGH SATURDAY. RATHER WARM TEMPS CONTINUE. (1) 72/94/70/94/71 -1-1 (2) 72/91/71/92 -1-2. DRE
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.